Health Minister Dr Adham Baba today assured that the health ministry would keep a close watch for incidents of blood clots with the administration of the AstraZeneca Covid-19 vaccine, with immediate treatment to be given in the event that any occur.
“The occurrence of blood clots is very rare, and the administration of this vaccine has taken into account its benefits in preventing Covid-19 infection, which outweighs the risks from vaccination,” he said in a statement today.
Malaysia received 268,800 doses of AstraZeneca vaccine through the Covax facility on April 24, administration of which will begin at designated vaccination centres tomorrow.
The centres are Universiti Malaya, Universiti Kebangsaan Malaysia, the Kuala Lumpur World Trade Centre and the Shah Alam Ideal Convention Centre.
Adham said AstraZeneca vaccine recipients are advised to constantly monitor their health, and to seek immediate treatment if they experience symptoms within four days to four weeks after being inoculated.
He said immediate treatment should be sought if there are symptoms such as a severe headache that does not go away with painkillers or gets worse, and headaches that get worse while lying down or bending over.
Other symptoms are unusual headaches accompanied by blurred vision, nausea and vomiting, difficulty speaking, weakness, drowsiness or seizures, small spots on the skin, bruising or bleeding and difficulty breathing, chest pain, swelling in the legs or persistent abdominal pain, he said.
Adham said medical practitioners treating AstraZeneca vaccine recipients should investigate whether the individual had received the vaccine within 30 days before symptoms began.
The medical practitioner will also need to do a further examination to confirm whether the symptoms shown are due to blood clots.
“Relevant examinations including blood and radiology examinations should be carried out as soon as possible. Immediate treatment should be given if the test results show that blood clotting has actually occurred,” he said.
Haematologists should be contacted immediately for advice, and medical practitioners should also prepare for adverse events following immunisation report to the National Pharmaceutical Regulatory Agency, he said.